Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

How Can I Lose the Weight Gained on Celexa?

04/29/2010

Question:

I went on Celexa in February, 2010. It made me feel great; however, I noticed weight gain after several months on it. As a person who had an eating disorder in the 1990’s, this is not good. I specifically asked my doctor prior to going on Celexa if it would cause weight gain, and she said no.

When I saw her for my annual exam in August, she still said Celexa was not to blame. I have now read countless stories of people who have gained weight while on this drug. I am a 42 year old female, I eat very well, and exercise every day. I went off the drug a month ago. What can I do to lose 10 pounds of the weight gained?

So many people have said the weight doesn’t necessarily come off after stopping the drug. I had to buy all new pants and am so frustrated. I don’t want to starve myself and get back into the whole eating disorder thing but this is really affecting my life. Please help!! I did hear that Celexa lowers your metabolic rate- is there a way to get it back up?

Answer:

Thank you for your question.  I am sorry to hear of your weight gain after starting Celexa.  It is not uncommon for people to gain weight after using antidepressants for several months.  In addition to affecting metabolism, antidepressants may affect weight by increasing or decreasing appetite or reducing activity level.

In order to get your metabolism back without "starving yourself", I would continue to eat a healthy, low fat diet as you are doing and continue with exercise. 

Recent research suggests that in order to lose and maintain weight loss, individuals must work out for up to 60 minutes most days of the week.  I would also suggest meeting with a registered dietitian to discuss your diet and provide meal planning suggestions for weight loss.

If you have not already done so, meet with your doctor to discuss other treatment options for depression.  There are a handful of antidepressants (such as Effexor or Buproprion) that do not cause weight gain.  Good luck!
 

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Lisa Cicciarello Andrews, MEd, RD, LD Lisa Cicciarello Andrews, MEd, RD, LD
Adjunct Faculty
University of Cincinnati